Jump to content
usmc_chris

Dizziness with Fall

Recommended Posts

The dizziness began during the service, towards the end, no more than 20 minutes before the collapse, however became much worse when attempting to walk outside, precipitating his collapse. He has otherwise been healthy with no recent illness. He is normally lucid with clear speech, however currently is speaking very softly and slowly, but is aware he is in the ambulance and that he was at church. He also knows his name, date of birth, and that is Sunday. He is very sleepy and but responsive to verbal stimuli, and will wake when you call his name. This was approximate mental status during the interim between the collapse and the seizure. Your response time from the initial 911 call for a "fall" was approximately 7 minutes. The seizure began almost immediately as you arrived on scene, prior to making patient contact. This was his first seizure, and he has no known seizure disorder, and has never had a seizure before in his life.

The last thing he remembers is walking out of church, does not remember falling and does not remember your arrival or being moved to the ambulance. The dizziness is mostly described as feeling as if he is going to pass out again.

Approximate depth of respiration is shallow but equal, and they are irregular however no noted episodes of apnea.

Further physical exam is essentially unremarkable, no noted obvious external manifestations of head trauma or to the rest of the body. Breath sounds are clear/equal bilaterally, pt is moving air with no noted wheezing/rales/rhonchi. Pt is soft-spoken but not apparently slurring his speech, no noted unilateral deficits and no noted facial drooping.

Mom is very insistent that he go to the Level III, they "don't like" that other hospital.

You acquire the 12-lead. It is attached.

Share this post


Link to post
Share on other sites

Holy crap batman. Get that guy to a stemi center.

I would not be wasting time trying to find another cause, I think you have it in the EKG.

Share this post


Link to post
Share on other sites

the only way to describe that 12 lead is UGLY.

Man is having the big MI

Share this post


Link to post
Share on other sites

I would be ready to code this guy.

Get all your tools ready and prepped, you are going to more than likely be coding him soon.

But if you don't have to code him then get the defib/pacer pads on. STart a 2nd iV, and whatever your protocols have you to give to an Acute MI.

Whew, that's a nasty 12 lead.

He might be visiting that church in a few days but on a much sadder note than he was visiting it today.

Share this post


Link to post
Share on other sites

The patient goes to the level one. It is in no way the mommies decision and she shouldn't be in the back of the ambulance at this point anyway. If the patient himself is hesitant be very blunt in explaining what may be happening to him and why he needs to go to that specific hospital.

While you should (and I would) call in and activate the cath-lab, there is the possibility that this isn't a MI. Two things in particular pop to mind.

You've got what looks to be an anterolateral MI with inferior involvement; almost global ST-elevation; only 4 leads don't have any. And a narrower pulse-pressure. And hypoxia from an undetermined cause. And an elevated respiratory rate. Cardiac tamponade comes to mind. Was any JVD noted on the physical? Appropriate hearttones? Pulsus paradoxus?

You've also got a patient with a diminished level of consciousness and abnormal respiratory pattern from an undetermined cause. 72/54 isn't THAT low of a blood pressure, though he may live at a higher BP which could explain it. But the rapid, irregular respirations don't fit. Neither does a 90 second seizure; a hypoxic seizure or one due to a low-flow state wouldn't likely last that long. While not that common, it isn't unheard of for a head bleed to mimic a STEMI, not just ST-depression.

So. Activate the cath-lab, but give the recieving doc a heads up that not everything fits. It most likely is a MI, but be considering those other things.

Give 500ml of fluid

Place on O2

Start a second line

Reassess BP, mental status, respiratory rate/pattern and lung sounds.

Be prepared to intubate if the mental status declines, and be ready to more aggresively support the BP prior to, during, and after if you do.

Share this post


Link to post
Share on other sites

You place pads and tell your partner to head to the hospital. You glance out the door to take some help and the big red truck has disappeared - you're on your own.

500cc bolus is given with no improvement. Pt is placed on supplemental O2 and noninvasive ETCO2 monitoring. Lung sounds clear. You are having difficulty auscultating heart tones over the road noise. Mentation remails about the same. Mom is left behind and the patient isn't arguing about destination.

Latest vital signs:

BP 64/40

P 90 sinus w/ PVC's

R 36 / irregular

ETCO2 30 mmHg

SpO2 94% on 4L via NC

Cath lab is activated as is trauma team.

You are 10-12 minutes out, is there anything else we'd like to do for this patient?

Share this post


Link to post
Share on other sites

64/40 (MAP 48) isn't going to cut it. Start a second 500mL fluid fluid challenge and switch to a NRB for the time being. What do you have available to you for pressors Chris?

What's the patients heart history? Specifically do they have any history of valve incompetence/replacement?

Here's hoping the receiving hospital has ECMO available. They might need it to buy enough time to give this patient a shot at surviving this episode.

  • Like 1

Share this post


Link to post
Share on other sites

You normally carry Dopamine however due to shortages you have Levophed today. I suppose Epinephrine could theoretically be an option with online consult but it's not in your protocols.

Only history is HTN, no previous cardiac issues.

Share this post


Link to post
Share on other sites

Oops. Cardiogenic shock from an MI most likely (still won't fully rule out other causes but's start with that).

Start a levophed drip. I think even if dopamine was available I'd still start with that; levophed will make it more difficult for the heart to pump blood, but it won't increase the myocardial demand as much, and as the right side of the heart is likely involved a pressor will be beneficial.

Start at 8mcg/min, titrate up/down as needed and aim for a MAP of 65.

Continue to reassess BP, lung sounds, SpO2, mental status, etc.

Then continue as before.

Why a trauma team activation?

Share this post


Link to post
Share on other sites

Why a trauma team activation?

I'm thinking because the medic reported that the patient fell.

Share this post


Link to post
Share on other sites
This thread is quite old. Please consider starting a new thread rather than reviving this one.

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


×
×
  • Create New...